Nuedexta-Neulasta mix-ups

As seen in the Consultant Connection October 2014 Issue
NurseAdviseERR July 2014
 
When someone suddenly bursts out crying or laughing for no apparent reason, it may be due to a neurologic condition called pseudobulbar affect disorder. It is associated with certain neurologic conditions such as Alzheimer’s disease or other dementias, stroke, traumatic brain injury, Parkinson’s disease, multiple sclerosis (MS), or amyotrophic lateral sclerosis (ALS or Lou Gehrig’s disease). There is a US Food and Drug Administration (FDA) approved drug to treat this condition, a combination of dextromethorphan and quiNIDine, called NUEDEXTA.
The Institute For Safe Medicaiton Practices recently received information about the potential mix-up between Nuedexta and the colony stimulating factor  drug, NEULASTA (pegfilgrastim). Neulasta is indicated to help de- crease the incidence of infection in patients with non-myeloid malignancies receiving myelosuppressive anti- cancer drugs associated with a clinically significant incidence of febrile neutropenia. It is administered subcutaneously. Nuedexta, on the other hand, is an oral medication. The differing routes of administration should help to distinguish them from each other. However, the report indicated that an information technology pharmacist confused the two products and misspelled one of the drugs as “Nuedasta.” These drug names do look very similar and could easily be misread or documented incorrectly, so keep an eye on them.

Back to Articles